Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 433, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 18, 1997, 5:33 PM CDT for Canadian County, Kingfisher County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 5:33 PM CDT (22:33 UTC)
- Expired
- Aug 18, 1997, 6:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Canadian County, OK, Kingfisher County, OK
The radar
The Norman radar (KTLX), 59 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:00 PM CDT | Hail 0.75 | Piedmont, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 182232 RRA
SVROKC
OKC017-073-182315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT MON AUG 18 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
NORTHEASTERN CANADIAN AND SOUTHEASTERN KINGFISHER
INCLUDING THE FOLLOWING LOCATIONS
CASHION AND PIEDMONT
AT 533 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES NORTHWEST OF PIEDMONT. HAIL TO NICKEL SIZE AND 65 MPH WINDS ARE
LIKELY.
THE STORM WAS MOVING NORTHEAST AT 15 MPH.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
CHURCHILL
LAT...LON 3561 9765 3561 9792 3583 9793 3584 9766What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:01 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 18, 4:01 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON AUG 18 1997 EVERYTHING ON TRACK FOR HEAVY RAIN TONIGHT ACROSS NORTH-CENTRAL ZONES SO WILL GO WITH A FLASH FLOOD WATCH IN THIS AREA AS UPPER WAVE APPROACHES TONIGHT AND MOISTURE PLUME PERSISTS. WILL NOT INCLUDE SOUTH-CENTRAL ZONES ATTM AS STORMS HAVE BEGUN TO MOVE A BIT MORE RAPIDLY AND THESE STORMS SHOULD DIE OUT WITH SUNSET. IF CONVECTION FILLS IN ALONG BOUNDARY THIS EVENING...NEXT SHIFT MAY NEED TO ISSUE A SHORT WATCH FOR THIS EVENING. FCSTID = 10 OKC 75 89 74 93 / 60 30 20 20 HBR 73 94 73 97 / 30 20 10 20 SPS 73 94 73 97 / 30 20 10 20 GAG 71 90 70 95 / 70 20 20 0 PNC 73 90 72 94 / 90 50 20 0 DUA 75 93 75 96 / 30 20 10 30 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 18, 3:10 PM CDT, 2 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0310 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SULPHUR OK .75 INCH HAIL AT CHICKASAW
08/18/97 MURRAY NATIONAL RECREATION AREA.
0300 PM SULPHUR OK FLASH FLOODING
08/18/97 MURRAY POLICE DEPT. REPORTED CITY
PARK IN SULPHUR CLOSED DUE
HIGH WATER.
0240 PM MILL CREEK OK WIND DAMAGE.
08/18/97 JOHNSTON E.O.C. REPORTED SIDING BLOWN
. OFF HOUSE IN MILL CREEK.
0320 PM 7 S FITTSTOWN OK .75 INCH HAIL.
08/18/97 PONTOTOC
JLocal storm report, Aug 18, 3:42 PM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0310 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SULPHUR OK .75 INCH HAIL AT CHICKASAW
08/18/97 MURRAY NATIONAL RECREATION AREA.
0300 PM SULPHUR OK FLASH FLOODING
08/18/97 MURRAY POLICE DEPT. REPORTED CITY
PARK IN SULPHUR CLOSED DUE
HIGH WATER.
0240 PM MILL CREEK OK WIND DAMAGE.
08/18/97 JOHNSTON E.O.C. REPORTE:D SIDING BLOWN
. OFF HOUSE IN MILL CREEK.
0320 PM 7 S FITTSTOWN OK .75 INCH HAIL.
08/18/97 PONTOTOC
JLocal storm report, Aug 18, 3:45 PM CDT, 1 hour 48 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0345 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SULPHUR OK .75 INCH HAIL AT CHICKASAW
08/18/97 MURRAY NATIONAL RECREATION AREA.
0300 PM SULPHUR OK FLASH FLOODING
08/18/97 MURRAY POLICE DEPT. REPORTED CITY
PARK IN SULPHUR CLOSED DUE
HIGH WATER.
0240 PM MILL CREEK OK WIND DAMAGE.
08/18/97 JOHNSTON E.O.C. REPORTED SIDING BLOWN
. OFF HOUSE IN MILL CREEK.
0320 PM 7 S FITTSTOWN OK .75 INCH HAIL.
08/18/97 PONTOTOC
JLocal storm report, Aug 18, 3:49 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0345 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM SULPHUR OK .75 INCH HAIL AT CHICKASAW
08/18/97 MURRAY NATIONAL RECREATION AREA.
0300 PM SULPHUR OK FLASH FLOODING
08/18/97 MURRAY POLICE DEPT. REPORTED CITY
PARK IN SULPHUR CLOSED DUE
HIGH WATER.
0240 PM MILL CREEK OK WIND DAMAGE.
08/18/97 JOHNSTON N E.O.C. REPORTED SIDING BLOWN
. OFF HOUSE IN MILL CREEK.
0320 PM 7 S FITTSTOWN OK .75 INCH HAIL.
08/18/97 PONTOTOC
JLocal storm report, Aug 18, 3:50 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0350 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM SULPHUR OK FLASH FLOODING.
08/18/97 MURRAY CHICKASAW NATIONAL RECREATION
AREA. SEVERAL AREAS CLOSED
DUE HIGH WATER.
JLocal storm report, Aug 18, 3:53 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0350 PM CDT MON AUG 18 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM SULPHUR OK FLASH FLOODING.
08/18/97 MURRAY CHICKASAW NATIONAL RECREATION
AREA. SEVERAL AREAS CLOSED
DUE HIGH WATER.
V
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 64 min |
| Aug 18, 9:00 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Aug 18, 2:03 PM CDT | Severe Thunderstorm Warning | OUN | Murray, Pontotoc | 42 min |
| Aug 18, 2:25 PM CDT | Flash Flood Warning | OUN | Murray | 3 hr |
| Aug 18, 2:43 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 47 min |
| Aug 18, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 46 min |
| Aug 18, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 50 min |
| Aug 18, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 48 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.